Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 66, NWS Pueblo, CO

July 2, 2002Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 2, 2002, 5:52 PM MDT for Pueblo County, Colorado. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2002, 5:52 PM MDT (23:52 UTC)
Expired
Jul 2, 2002, 6:45 PM MDT
In force
53 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 39 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 5:57 PM MDTHail 0.75Boone, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3459 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

778 
WUUS55 KPUB 022352
SVRPUB
COC101-030045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
551 PM MDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUEBLO COUNTY IN SOUTHEAST COLORADO

* UNTIL 645 PM MDT

* AT 551 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM WAS 9 MILES EAST OF BOONE...OR ABOUT 28 MILES
  EAST OF PUEBLO...MOVING SOUTHWEST AT 20 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  BOONE AROUND 600 PM MDT
  OPEN COUNNTRY OF EASTERN PUEBLO OCUNTY THROUGH 645 PM.

AT 550 PM A NATIONAL WEATHER SERVICE SPOTTER SAW HAIL 3/4 INCH IN 
DIAMETER ABOUT 8 MILES EAST OF BOONE.

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3819 10405 3841 10406 3797 10466 3781 10431

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:46 PM MDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 2, 1:46 PM MDT, 4 hours 6 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
146 PM MDT TUE JUL 2 2002

FORECAST CHALLENGES REMAIN PRECIP CHANCES THIS FORECAST PERIOD.

CURRENTLY...SCATTERED RAIN AND THUNDERSTORMS DEVELOPING MAINLY OVER
THE WESTERN MOUNTAINS AND SOUTHERN SANGRE DE CRISTO MOUNTAINS. WV
SHOWING BAND OF MID AND HIGH LEVEL MOISTURE AHEAD OF THE WESTERN
LOW MOVING ACROSS AZ AND INTO UTAH. SFC BDRY ON PLAINS HAS AMOUNTED
TO BASICALLY A WIND SHIFT MOST AREAS ON PLAINS.

TONIGHT...WITH TSRA DRIVEN BY HEATING AND UPSLOPE...EXPECT STORMS TO
DIE OFF AFTER SUNSET.  ON THE PLAINS...850-700 MB WINDS SHIFT SE LATE
TONIGHT INTO WED AM...INCREASING UPSLOPE AND MOISTURE ADVECTION.
SUBSIDENCE AHEAD OF THE INVERTED TROF WILL SUPPRESS CONVECTION ON
PLAINS...WILL DROP TO ISOLD. TWEAKED UP A FEW LOW TEMPS.

WEDNESDAY/WED NITE...UPSLOPE PLUS CAPE WILL GIVE SCATTERED COVERAGE
OF THUNDER ACROSS THE EASTERN SLOPES. INCOMING UPPER LOW INTO WESTERN
STATES WILL BEGIN TO SPREAD MID AND HIGH LEVEL MOISTURE ACROSS
WESTERN ZONES. COMBINED WITH DAY TIME HEATING...EXPECT SCATTERED TSRA
TO DEVELOP THERE AS WELL. LIKELY WILL BE DRY AT FIRST WHILE
ATMOSPHERE MOISTENS UP THROUGH THE DAY AND EVENING. STORM MOVEMENT
SHOULD BE INTERESTING...WITH WESTERN STORMS MOVING SLOWLY EAST....AND
EASTERN STORMS MOVING SOUTHWEST. OVERNIGHT...WILL KEEP ISOLD POPS IN
MTNS WITH SOME SYNOPTIC LIFT MOVING IN FROM THE WEST AND MOISTURE
ON THE INCREASE. LOOKS LIKE 30 POPS MAY BE AMBITIOUS FOR THE EAST
PLAINS UNDER THE DRY SLOT. WILL DROP TO 10 POPS WITH CAPES 1000+
AND MOISTURE INCREASING MAY STILL GET A STORM TO POP ALONG A ROUGE
BOUNDARY.

THURSDAY/FRIDAY...THURSDAY STILL LOOKS TO BE THE BEST CHANCE FOR
/WETTING/ RAINS...WITH SOME RAIN THE PREVIOUS DAY...AND 700MB FLOW
PUMPING MOISTURE INTO THE EAST PLAINS AND SAN LUIS VALLEY. IN
ADDITION...STILL HAVE DIVQ SHOWING LIFT FROM INCOMING WEST TROF. WENT
SAME POPS THURSDAY AS WEDNESDAY...BUT HOPEFULLY WELL SQUEEZE A
LITTLE MORE OUT OF THE ONES THAT DO DEVELOP. ETA LAYER PW INCREASING
TO .75 OVER WESTERN ZONES THURSDAY...AND TO AN INCH OVER EASTERN
PLAINS. ADDED ISOLATED POPS TO MOUNTAINS THURS NITE INTO FRI AM WITH
ENERGY STILL MOVING OVER WESTERN PORTIONS OF CWA. WENT 30 POPS FRIDAY
FOR SAME REASONS...PLUS DAYTIME HEATING AND DIURNAL CONVECTION
PATTERNS.

SATURDAY THROUGH TUESDAY..NO CHANGES HERE. AVN SWINGS THE UPPER
TROF OVER THE TOP OF THE RIDGE AND BACK INTO NE COLORADO.  GFS MUCH
LESS AMPLIFIED WITH THIS FEATURE/FROPA. GFS THEN BUILDING IN A 603 DM
HIGH BY SUNDAY...AND REMAINING THROUGH TUESDAY. IF THIS VERIFIES...
STILL WILL HAVE MOISTURE TRAPPED UNDER THE RIDGE FOR DIURNAL
CONVECTION. WITH UNCERTAINTY OF TRACKS OF TWO LOWS CURRENTLY
AFFECTING WX PATTERNS...WILL LEAVE TUESDAY AS MONDAY...NEAR CLIMO
WITH SLT CHANCE POPS.

.PUB...NONE.

KC

In the hours before

Special weather statement, Jul 2, 11:56 AM MDT, 5 hours 56 minutes before
COZ058>081-022000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1156 AM MDT TUE JUL 2 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...

LOOK FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP
TODAY...AND MAY LAST INTO THE EVENING HOURS ACROSS SOUTH CENTRAL AND
SOUTHEAST COLORADO.  THUNDERSTORMS SHOULD FIRST START OVER THE
MOUNTAINS AND THEN SPREAD TO THE ADJACENT PLAINS AND HIGH VALLEYS
LATER DURING THE AFTERNOON.  THE MAIN THREAT FROM ANY THUNDERSTORM
WILL BE CLOUD TO GROUND LIGHTNING...LOCAL WIND GUSTS UP TO 40 MPH...
AND HAIL 1/2 INCH OR LESS IN DIAMETER.

REMEMBER...A SEVERE THUNDERSTORM PRODUCES ANY COMBINATION OF THE
FOLLOWING...HAIL 3/4 INCH IN DIAMETER OR LARGER...DAMAGING WINDS OR
WIND GUSTS OF 58 MPH OR GREATER...OR A TORNADO.

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.